Utah, 2015

Dense Fog in Utah, January 31, 2015

January 31, 2015 · NWS GJT · 1 event in 1 county or zone

Concentrations of low level moisture trapped under surface inversions resulted in areas of dense fog.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Concentrations of low level moisture trapped under surface inversions resulted in areas of dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 31, 5:29 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Jan 31, 5:29 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
529 PM MST SAT JAN 31 2015

.UPDATE...
ISSUED AT 525 PM MST SAT JAN 31 2015

THE LAST STRONG PUSH OF PRECIPITATION HAS MOVED SOUTHWARD INTO NEW
MEXICO THIS EVENING. WHILE SOME SNOWSHOWERS ARE POSSIBLE THROUGH
THIS EVENING...SIGNIFICANT ACCUMULATION HAS ENDED. WITH THAT IN
MIND...CANCELLED ALL THE HIGHLIGHTS. WILL ALSO DROP POPS
REFLECTING TREND OF LESS PRECIP FOR THE MTNS.

NEXT CONCERN WILL BE FOG FOR MANY OF THE VALLEYS ESPECIALLY DOWN
SOUTH WHERE PLENTY OF MOISTURE REMAINS IN THE ATMOSPHERE. AM
ANTICIPATING SOME DENSE FOG ADVISORIES LATER TONIGHT.

&&

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 232 PM MST SAT JAN 31 2015

AN UPPER TROUGH AND VORT MAX WILL MOVE ACROSS EASTERN CO THIS
EVENING AND A DEEPER CLOSED LOW WILL BECOME ESTABLISHED OVER
SOUTHERN AZ AND NW MEXICO. AS PREDICTED A DEFORMATION ZONE
DEVELOPED BETWEEN THESE TWO SYSTEMS...WITH THE FLOW STRETCHED
BETWEEN THE NORTHWEST TO WEST WINDS OVER WY AND THE UPPER PLAINS
AND THE RETURN FLOW AROUND THE CLOSED LOW TO THE SOUTHWEST. THIS
ZONE WILL KEEP PRECIP GOING OVER THE CO SW MTNS THIS EVENING AND
HAVE LEFT THE SNOW ADVISORY GOING THROUGH 03Z.

SUNDAY AND SUNDAY NIGHT THE SOUTHWEST LOW WILL CONTINUE MOVING
DUE SOUTH OVER THE BAJA PENINSULA AND THE EASTERN TROUGH WILL
STRENGTHEN OVER THE CENTRAL PLAINS. THIS WILL BRING DRIER NW FLOW
ALOFT OVER THE AREA. EMBEDDED WEAK TROUGHS IN THESE
NORTHWESTERLIES WILL INCREASE CLOUDS AND SHOWERS OVER THE NORTHERN
MOUNTAINS LATER SUNDAY NIGHT.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 232 PM MST SAT JAN 31 2015

FOR THE FIRST WEEK OF FEBRUARY THE FAMILIAR JANUARY PATTERN
CONTINUES...WITH A RIDGE ALONG THE WEST COAST. THIS WILL
GENERALLY BRING MILD AND DRY CONDITIONS TO THE FORECAST AREA. THE
EXCEPTION IS FOR THE NORTHERN COLORADO MTNS THROUGH WEDNESDAY. AN
ENERGIZED ALEUTIAN LOW WILL THROW DISTURBANCES OVER THE TOP OF
THE WEST COAST RIDGE THAT WILL THEN BRUSH THE NE FORECAST AREA
WITH SNOW AND BLOWING SNOW. THESE PASSING SYSTEMS WILL BE QUITE
MILD WITH SNOW LEVEL SOMEWHERE AROUND 7000FT. FOR THE PARK/GORE/
FLATTOPS... MONDAY THROUGH WEDNESDAY SNOW TOTALS MAY BE UP TO 4
INCHES BELOW 9000FT...UP TO 12 INCHES ABOVE THAT. THESE AMOUNTS
COULD BE SOMEWHAT HIGHER IF THE STRONGER GFS VERIFIES.

THE WESTERN RIDGE PROGRESSES INLAND THURSDAY THROUGH SUNDAY FOR
EVEN MILDER AND DRIER CONDITIONS INTO NEXT WEEKEND. THERE ARE
HINTS THAT THE RIDGE WILL BREAK EARLY IN THE SECOND WEEK OF
FEBRUARY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY AFTERNOON)
ISSUED AT 232 PM MST SAT JAN 31 2015

A BROAD LINE OF DISSIPATING SHOWERS WILL STRETCH ACROSS THE AREA
FROM SW TO NE AND MOVE STEADILY ACROSS THE AREA TOWARD THE
SOUTHEAST. MOUNTAINS IN COLORADO AND SE UTAH WILL REMAIN OBSCURED
UNTIL ABOUT 03Z THEN GRADUALLY CLEAR. VALLEYS FOG WILL FORM AGAIN
OVERNIGHT...ESPECIALLY NEAR RIVERS...AND PERSIST UNTIL ABOUT 18Z
SUNDAY. MVFR CONDITIONS WILL BE WIDESPREAD SOUTH OF A LINE FROM
KCCU TO KMTJ TO KBDG THROUGH ABOUT 03Z...AFFECTING KASE...KMTJ...
KTEX AND KDRO. TOWARD MIDNIGHT AND OVERNIGHT CLOUDS WILL
CLEAR...BUT VALLEY FOG WILL BRING AREAS OF MVFR CIGS AND VSBYS
AFFECTING ALL THE TAF SITE THROUGH 18Z SUNDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.

&&

UPDATE...TGR
SHORT TERM...CC
LONG TERM...JOE
AVIATION...CC
Hazardous weather outlook, Jan 31, 9:10 AM MST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
910 AM MST SAT JAN 31 2015

COZ001>014-017>023-UTZ022>025-027>029-011615-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
910 AM MST SAT JAN 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW AND RAIN IN THE LOWER VALLEYS WILL CONTINUE TODAY...AND
SNOWFALL WILL CONTINUE OVER THE SOUTHERN MOUNTAINS. PRECIPITATION
WILL BEGIN TO WIND DOWN FROM THE NORTHWEST THIS AFTERNOON. BY
EARLY THIS EVENING...STORM TOTAL SNOW ACCUMULATIONS ACROSS THE
SOUTHWEST SAN JUAN MOUNTAINS WILL RANGE FROM 6 TO 10 INCHES WITH
LOCAL ACCUMULATIONS UP TO ONE FOOT POSSIBLE.

IN ADDITION TO RAIN AND SNOW...FOG WILL PERSIST THROUGH THIS
MORNING VALLEYS...WITH THE VISIBILITY BETWEEN ABOUT 1 AND 3 MILES
AT SOME LOCATIONS.

LINGERING SNOW OVER THE SOUTHERN MOUNTAINS WILL CONTINUE TO
DIMINISH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL AGAIN DEVELOP OVER THE NORTHERN MOUNTAINS ON MONDAY AND
THEN PERSIST THROUGH TUESDAY. ON WEDNESDAY THE CHANCE OF SNOW
WILL SPREAD SOUTHWARD TO INCLUDE MOST OF THE WESTERN COLORADO
MOUNTAINS...STILL FAVORING THE NORTH. SNOW OR RAIN WILL ALSO BE
POSSIBLE IN SOME OF THE NORTHERN AND CENTRAL VALLEYS ON
WEDNESDAY.

SUNDAY THROUGH WEDNESDAY...NO SIGNIFICANT WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CJC

In the hours before

Local storm report, Jan 31, 6:58 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
658 PM MST SAT JAN 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HEAVY SNOW       3 N KEBLER PASS         38.89N 107.10W
01/31/2015  M5.5 INCH        GUNNISON           CO   SKI AREA

            SWE 0.5 INCHES

&&

EVENT NUMBER GJT1500147

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Southeast Utah

When
January 31, 7:00 PM MST to 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Mesonet
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Areas of dense fog developed in the Blanding area, with visibility down to one quarter of a mile through the overnight hours.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607500.